Beverley Smith is a retired school teacher in Calgary.
In 2016, something went wrong. I was in my sixties, a retired teacher, married, 4 kids, 7 grandkids.
In the spring I got a shingles vaccine. Over the next 9 months, a strange virus went through me. I had stringy phlegm, stomach cramps and headache. I got cracks in my skin that would not heal and they became infected. My coughing fits were intense. My doctor ordered a chest X ray, blood tests and lung function tests (all normal) and prescribed me antibiotics. He said it would pass but, just in case, I updated my will.
By fall, I had a stinging purple rash and was losing weight. Not sleeping well, I was frustrated and and asked for help for anxiety. I was eventually put on Venlafaxine, Respiridone, Clonazapam and Aur- Mirtazapine, all at the same time, and told to stay on them a year. But, on these medications, I developed facial grimaces, tics and lip smacking, becoming my own morphed nightmare in the mirror. It was hard to hold my head down on a pillow. I’d shift at night every 90 seconds to find a position with less pain. On the plus-side, my mood was improving. I now hoped to live. However, my head felt like someone was pushing me hard against a wall to tilt left. I was keen to taper off the pills and that magic day arrived in December 2017. Nearly immediately the grimacing stopped. I had a wonderful new doctor who told me clearly how to wean off the pills and the secret was to do it slowly. It would take a year.
My pharmacist suggested I go to a movement disorder clinic and a physiotherapist suggested a neurologist. I was amazed. The medical profession really is a fraternity, all trying to help. The referrals were a great idea. I was diagnosed with cervical dystonia.
By January 2019, off the pills, I felt hope again. The virus was gone but dystonia was a new chapter. Pain pills made me dizzy and after receiving botulinum toxin injections, I developed problems swallowing. I wondered it it was just my genetic make-up that made me so sensitive to treatments.
As a longtime substitute teacher, K-12, I supposedly know how to handle crisis. My pride had to take this on. I researched dystonia on the Internet, bought six biographies of people who had it, read movement disorder textbooks and clinical studies posted online. I joined a support group, went to meetings, attended a conference in Vancouver, joined Facebook groups. I took notes.
I learned that for some patients with dystonia, muscles had tightened in a finger and they could not play piano. For some it was in an arm and they could not golf, in a leg and they could barely walk, in the eyelids and they could barely see, in the vocal cords and they could barely talk. All shockingly odd – and incurable – conditions. Some patients developed it after injury, some after overuse, some had it from birth, mysterious unknown causes. Most of us at diagnosis had never heard of dystonia. It had stigma, ended careers of radio announcers, clarinettists, baseball players and was usually visible to strangers. I learned it has existed for centuries, even in medieval paintings.
How could I help – me with no medical training? Well, I excel at making lists. I know how to ask questions. Clinical studies often commented that more needed to be learned about symptom progression, sensory tricks, effect on daily life. And in this corner, in the blue trunks, we patients also were mystified. Does anyone else have ear pain? Maybe I could collect anonymous experiences of patients and see if there were patterns like researchers were asking about – we patients could tell what we know of this condition.
I set up a website, “Lived Experience with Dystonia” and, through Survey Monkey, questions. Lots of questions. Anything I’d flagged in my reading. I was now in touch with patients in Israel, New York, Toronto, Calgary, Nova Scotia, Australia, England and Wales and felt an affection for them like family. I was in awe of some who have had dystonia twenty years. There is wisdom there.
A fellow patient, a church minister in the US, suggested I not bombard the world with 1,500 questions but break them up into short optional surveys and that I have a basic quick survey option. Great ideas. The project would last for one year. I needed time to find people to ask and they needed time to wade through the questions.
It is done. Over 1,800 surveys were completed. The website has been viewed in 83 countries. It was heart warming in a hands-across-the-world way. We patients know that alone we can do nothing but together, hey, this may help.
The complete results of my surveys are available on my website.
For a limited time only because, hey, I’m in my seventies and I will be taking the website down eventually. Feel free to download.
Thanks for all your work Mary! I have dopa-responsive dystonia which runs on my Mother’s side of the family. I am the Manitoba President of the DMRFC support group and took part in your survey. There is so little information and research available, many are left without answers. I have just started to sift through your material and it supports many issues I have noticed in myself and others. When we ask the neurologists questions, we are often left with “I don’t know” which is common for rare diseases. I educate everyone I know or come into contact with about dystonia,, but find the medical community is lacking in education. It took 35 years to get diagnosed and had 40 “bandaids” including medications, procedures and surgeries that could have been avoided, if someone had just diagnosed me.
Thank you for your blog and all the work you have done to research this condition. I do, however, have a question with respect to your blog. You state at the start of your blog that your Dystonia symptoms started after you received the shingles vaccine. Were you impying that your Dystonia was linked to the vaccine? I looked through your website and it didn’t seem to indicate any kind of link between the two. Since I am considering getting the shingles vaccine, I would appreciate some clarification. Best regards.
From reading the blog I understood the dystonia started possibly after the psychiatric medications. Dystonia can be a side effect of Risperidone for example. Best to discuss with your doctor.